Clozapine, a novel antipsychotic drug that is particularly effective in treatment-resistant schizophrenia, causes severe agranulocytosis of unknown aetiology in approximately 0.8% of U.S. patients. We evaluated potential toxic mechanisms of drug-induced agranulocytosis. Clozapine, the two major metabolites N-desmethylclozapine and N-oxide clozapine, and five other clozapine derivatives were screened for toxicity to normal haemopoietic precursors. For all compounds except N-des-methylclozapine, toxicity to CFU- GM, BFU-E and CFU-GEMM occurred at concentrations at least 10 times the normal serum levels reported in unaffected patients. In contrast, the LD50 for N-desmethylclozapine was 2.5 μg/ml for CFU-GM, 3.2 μg/ml for BFU-E, and 2.4 μg/ml for CFU-GEMM, only 3-6 times the normal serum concentration. Bone marrow from patients with acute clozapine-induced agranulocytosis was not more sensitive to clozapine or N-desmethylclozapine than bone marrow from normal donors. These studies suggest that N-desmethylclozapine, the major metabolite of clozapine, is itself toxic or is further metabolized to an unstable compound which is toxic to haemopoietic precursors of both myeloid and erythroid lineages.
|Original language||English (US)|
|Number of pages||7|
|Journal||British Journal of Haematology|
|State||Published - Jan 1 1994|
- drug-induced marrow suppression
ASJC Scopus subject areas